Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Phoenix, AZ

July 23, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this areal flood warning at Jul 23, 2021, 6:18 PM MST for Maricopa County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 6:18 PM MST (01:18 UTC)
Expired
Jul 23, 2021, 11:50 PM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WGUS45 KPSR 240118
FLWPSR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
618 PM MST Fri Jul 23 2021

AZC013-240415-
/O.NEW.KPSR.FA.W.0007.210724T0118Z-210724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
618 PM MST Fri Jul 23 2021

The National Weather Service in Phoenix has issued a

* Flood Warning for...
  Maricopa County in south central Arizona...

* Until 915 PM MST.

* At 618 PM MST, Runoff from earlier storms will continue. Flooding 
  is already occurring in the warned area. Between 1 and 3 inches of 
  had fallen. Additional rainfall is possible.

* Some locations that will experience flooding include...
  Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp 
  Creek and Seven Springs.

Low water crossings may be flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3401 11181 3386 11179 3385 11190 3385 11200
      3389 11207 3390 11208 3396 11212 3398 11213
      3404 11207 3403 11202 3402 11187

$$

AD
2 follow-up statements
668 
WGUS45 KPSR 240310
FLWPSR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
810 PM MST Fri Jul 23 2021

AZC013-240715-
/O.EXT.KPSR.FA.W.0007.000000T0000Z-210724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
810 PM MST Fri Jul 23 2021

The National Weather Service in Phoenix has extended the

* Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1215 AM MST.

* At 810 PM MST, Gauge indicate continued runoff.

* Some locations that will experience flooding include...
  Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp 
  Creek and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3401 11181 3386 11179 3385 11190 3385 11200
      3389 11207 3390 11208 3396 11212 3398 11213
      3404 11207 3403 11202 3402 11187

$$

AD
841 
WGUS85 KPSR 240650
FLSPSR

Flood Statement
National Weather Service Phoenix AZ
1150 PM MST Fri Jul 23 2021

AZC013-240700-
/O.CAN.KPSR.FA.W.0007.000000T0000Z-210724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1150 PM MST Fri Jul 23 2021

...FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3401 11181 3386 11179 3385 11190 3385 11200
      3389 11207 3390 11208 3396 11212 3398 11213
      3404 11207 3403 11202 3402 11187

$$

AD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 6:09 PM MST, 9 minutes earlier.

Area forecast discussion, Jul 23, 6:09 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
609 PM MST Fri Jul 23 2021

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
As a low pressure system approaches and moves through the Desert
Southwest, a very active storm pattern will remain in place over
south-central Arizona through the weekend. Thus, flash flooding
will be a continued threat. Storm chances also expand to
southwest Arizona and southeast California this weekend. Storm
chances trend downward across the region during the first half of
the workweek. Temperatures over south-central Arizona will remain
well below normal through Sunday before warming to near normal by
Thursday. Temperatures over southwest Arizona and southeast
California will trend downward this weekend before climbing to two
to four degrees above normal by Wednesday with little change
through Friday.

&&

.DISCUSSION...
A large MCV has been slowly sagging southward through the southern
half of Arizona today. In the upper levels, there has been a zone
of upper level divergence between a high centered over the Mohave
Desert and an upper low centered over southeast New Mexico. These
features, along with storm initiation over the higher terrain has
kept scattered to numerous showers and isolated thunderstorms
going today (primarily over Maricopa County). So far, the main burn
scar areas have only been brushed. The CAMs had been indicating a
late morning lull over Maricopa County then afternoon resurgence
but the lull hasn't really materialized. One area of agreement is
in the scenario of a relatively quiet evening for northern
Maricopa County (including the Phoenix area) with storms generally
sticking to higher terrain areas to the north and east.

As the upper low to the east moves westward, there is good model
agreement on another round of precip for south-central AZ occurring
roughly in the 06Z-18Z time frame due to some PV forcing. However,
there are various opinions as to how vigorous the convection will
be. For instance, within the SREF members, QPF for PHX during
that time ranges from as little as 0.05 inches to as much as 1
inch. Some of the members also show additional accumulation in the
afternoon hours Saturday. In general, it appears Gila and Pinal
Counties will see more of the brunt. On Saturday night and Sunday,
the upper low forecast to track westward across the Borderlands
with vort lobes rotating through our forecast area. While it
appears Sunday won't be as active over south-central AZ, it won't
take much to get flooding to happen for a lot of areas in the
Watch. Given all of this, the Watch was extended through Sunday
evening. Meanwhile, storm chances increase during the weekend over
southwest AZ and southeast CA.

Ensembles remain in good agreement that warmer and drier
conditions develop during the first half of the workweek as the
low pressure system departs and high pressure becomes centered
over the Central Rockies. Tuesday looks to be the least active day
with storm chances limited to south-central AZ. But, with an east
and/or southeast component to the steering flow in place, a more
typical Monsoon pattern will be in place with at least slight
chances returning CWA-wide by Thursday.

&&

.AVIATION...Updated at 0109Z.

Current shower activity over the Phx area is expected to shift off to
the west in the next hour or so...leading to a break in the wx with
CIGS gradually lifting/improving through the remainder of the
evening rush. latest high-res model output is tilted towards the
idea of another round of showers/TS later tonight/early Sat morning
as another weather disturbance (which is generating a lot of
shower/TS activity over NM/extreme eastern AZ at this time). Once
again, lower CIGS/VIS can be expected along with gusty winds as
well. Another round of showers/TS is possible Sat afternoon/evening
as yet another disturbance moves into the region, but confidence is
lower on the timing/extent of this activity. Winds (for the most
part) are expected to remain easterly through the TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally favor the south to southeast through the next
24 hours at KIPL and KBLH with some gusts to around 20 kts at KBLH
this afternoon. There is a chance that storms over Baja could push
an outflow into Imperial County, which may lead to additional
convective development. However, chances of this occurring remain
too low to mention in the TAF at this time. Otherwise, SCT-BKN
clouds are expected to mostly remain aoa 10 kft.

&&

.FIRE WEATHER...
Monday through Friday:
Storm activity takes a substantial trend downward during the first
half of the week as an upper low exits the desert southwest and
drier air moves into the region - though Monday may still be
active over SE CA. The least active day looks to be Tuesday with
storm chances confined to south-central Arizona. Accordingly,
humidities trend downward with Min RH values decreasing to the
15-25% range on the lower deserts by Wednesday (25-35% higher
terrain) with little change thereafter. Max RH values on the lower
deserts decline to 25-50% (lowest over SE CA) by Thursday morning
(50-80% higher terrain). High temperatures start of several
degrees below normal Monday and climb to normal readings over
south-central AZ by Wednesday (2-4 degrees above normal SW AZ and
SE CA). Little change thereafter. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday evening for AZZ534-537>563.

CA...None.
&&

DISCUSSION...AJ
AVIATION...Smith
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 23, 1:59 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      7 WNW PARADISE VALLEY   33.57N 112.06W
07/23/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE DUE TO FLOODING ALONG E HATCHER
            RD. BETWEEN 11TH ST. AND 11TH PL.

&&

GL
Local storm report, Jul 23, 2:24 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      6 SSE NEW RIVER         33.84N 112.09W
07/23/2021                   MARICOPA           AZ   PUBLIC

            FCDMC GAUGE 64807 SKUNK CREEK ALONG DESERT
            HILLS DR. AND CLOSE TO N. 15TH AVE. EXCEEDED
            ALARM STAGE AND BANK FULL STAGE.

&&

GL
Local storm report, Jul 23, 2:54 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
254 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      6 WSW CAVE CREEK        33.80N 112.06W
07/23/2021                   MARICOPA           AZ   PUBLIC

            SOCIAL MEDIA POST SHOWS FLOWING WATER ACROSS
            10TH ST. JUST SOUTH OF CAREFREE HWY. NEAR
            EAST FORK DESERT LAKE WASH.

0223 PM     FLASH FLOOD      6 WSW CAVE CREEK        33.80N 112.06W
07/23/2021                   MARICOPA           AZ   PUBLIC

            ONE VEHICLE REPORTED STRANDED WITH RESCUE
            REQUIRED BY LAW ENFORCEMENT OFF CAREFREE
            HWY. AND N. 12TH ST. DUE TO FLOWING WATER ON
            N. 12TH ST.

&&
Local storm report, Jul 23, 5:16 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      8 N DEER VALLEY         33.78N 112.12W
07/23/2021                   MARICOPA           AZ   PUBLIC

            PICTURE FROM SOCIAL MEDIA SHOWS W. DOVE
            VALLEY RD. CLOSED DUE TO FLOWING WATER AND
            DEBRIS ON THE ROAD BETWEEN I-17 AND N.
            VALLEY PKWY.

&&

GL
Local storm report, Jul 23, 5:56 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
556 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      1 NNW NEW RIVER         33.93N 112.14W
07/23/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            OLD SAGE RD. IS CLOSED NORTH OF NEW RIVER
            RD. DUE TO FLOODING REPORTED BY MCDOT.

&&

GL/SI
Local storm report, Jul 23, 6:13 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
613 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      3 E NEW RIVER           33.93N 112.08W
07/23/2021                   MARICOPA           AZ   PUBLIC

            VIDEO POSTED TO SOCIAL MEDIA SHOWS SUV BEING
            CARRIED DOWN RUNNING WASH IN FLOWING WATER.

&&

EB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:19 PM MSTRiver Flood AdvisoryPSRMaricopa7 hr
Jul 24, 7:47 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 9:22 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 24, 10:44 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Jul 24, 11:59 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.